Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 253, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 7:54 PM CDT for Haskell County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1997, 7:54 PM CDT (00:54 UTC)
- Expired
- Aug 20, 1997, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:05 PM CDT | Hail 1 | Sublette, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 210054 RRA SVRDDC KSC081-210145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 754 PM CDT WED AUG 20 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS * UNTIL 845 PM CDT * SOME LOCATIONS AFFECTED SUBLETTE BY 830 PM CDT * AT 753 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF SUBLETTE MOVING SOUTH AT 15 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 55 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. STOUT/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 20, 2:25 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT WED AUG 20 1997 PLENTY OF FORECAST CHALLENGES THIS VERSION. MOST OF TSRA MOVING INTO OK. TSRA MOVED ALONG 850 FRONT AS S/W MOVED THROUGH. STORMS SHOULD PUSH THE SFC BOUNDARY FURTHER WEST THAN CURRENT MODELS ARE SUGGESTING. CONVECTION CONTINUES TO DEVELOP SOUTH OF DDC. SO QUESION FOR TONIGHT WILL BE TSRA CHANCES FOR REMAINDER OF CWA. INSTABILITY AXIS THROUGH DDC-NW. APPEARS THAT TSRA WILL CONTINUE TO DEVELOP ALONG OUTFLOW BOUNDARY WEST-SOUTHWEST OF DDC. ADAP PRODUCTS SHOW BEST MOISTURE CONVERGANCE ALONG CO-KS BORDER ATTM. BEST CHANCES FOR TRSA OVER FOR SOUTH-SOUTHWEST AREAS FOR EARLY TONIGHT. NEXT S/W COMES DOWN NW FLOW LATER TONIGHT...SO NORTHERN AREAS MAY NOT SEE TSRA UNTIL LATE. MAY PUT HIGHER POPS WEST FOR TONIGHT AND USE LATE WORDING FOR NORTHEAST-EAST ZONES WITH POSSIBLY SEVERE WORDING. LOOKS LIKE BOUNDAY MAY HANG AROUND NEXT 48 HOURS. THIS AND THE FACT THAT SFC FLW WILL BE SOUTHEAST...DEWPOINTS SHOULD STAY UP. WILL HAVE SOME MENTION OF POPS IN ALL PERIODS HOWEVER. WILL MAKE LAST MOMENT DECESION ON NUMBERS. TEMPS MAY BE TRICKY. WITH ESE UPSLOPE FLOW AND DEWPOINTS ABOVE FWC PROGS...LOWS (EASTERN CWA ANYWAY) MAY STAY ABOVE FWC TEMPS. WITH FRONT PUSHED BACK WEST...UPSLOPE FLOW SHOULD OCCUR AND WITH LOTS OF MOISTURE AROUND...TEMPS SHOULD BE COOLER THAN FWC NUMBERS AND WILL GO CLOSER TO AVN WHICH MAY BE A BIT WARM AS WELL. SO...EXPECT SLIGHTY HIGHER LOWS. .DDC...NONE DDC 066/089 066/088 064 322 GCK 064/091 063/089 062 222 EHA 063/092 063/090 062 222 LBL 063/091 064/089 062 222 HYS 064/084 064/087 063 333 P28 068/087 069/091 067 233 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Aug 20, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Aug 20, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Aug 20, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.